Alert archive / Colorado / High Wind Warnings in 2010

High Wind Warning 12, NWS Pueblo, CO

December 29, 20108 counties in Colorado

NWS Pueblo, CO issued this high wind warning at Dec 29, 2010, 4:34 AM MST for 8 counties in Colorado. It took effect at Dec 29, 2010, 11:00 AM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2010, 4:34 AM MST (11:34 UTC)
In effect from
Dec 29, 2010, 11:00 AM MST
Expired
Dec 29, 2010, 2:21 PM MST
In force
3 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.6 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WWUS75 KPUB 291134
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
434 AM MST WED DEC 29 2010

COZ072>075-087-088-291800-
/O.UPG.KPUB.HW.A.0005.101229T1600Z-101230T0100Z/
/O.NEW.KPUB.HW.W.0012.101229T1800Z-101230T0300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...WALSENBURG...TRINIDAD
434 AM MST WED DEC 29 2010

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 


* LOCATION...THE SANGRE DE CRISTO MOUNTAINS AND HIGHER TERRAIN
  ALONG AND WEST OF SOUTHERN I-25 CORRIDOR IN HUERFANO AND WESTERN
  LAS ANIMAS COUNTIES...WHICH INCLUDES BUT IS NOT LIMITED
  TOO...TRINIDAD...WALSENBURG...AND LA VETA PASS.

* CAUSE AND TIMING...A STRONG STORM SYSTEM MOVING INTO THE GREAT
  BASIN REGION THIS AFTERNOON WILL HELP TO BRING STRONG AND
  DAMAGING WINDS TO THE SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT
  LOWER PLAINS FROM LATE THIS MORNING THROUGH THE EARLY EVENING.

* WIND...WESTERLY AT 30 TO 40 MPH WITH STRONG AND DAMAGING GUSTS
  OF 60 TO 80 MPH AT TIMES.

* IMPACT...POSSIBLE PROPERTY DAMAGE...TREE DAMAGE AND POWER
  OUTAGES. HAZARDOUS TRAVEL CONDITIONS CAN ALSO BE EXPECTED...ESPECIALLY
  ON NORTH SOUTH ORIENTED ROADWAYS...DUE TO THE STRONG CROSSWINDS.
  THIS INCLUDES THE SOUTHERN INTERSTATE 25 CORRIDOR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAPABLE OF CAUSING POWER OUTAGES AND PROPERTY DAMAGE
ARE EXPECTED.

THESE WINDS CAN CAUSE LIGHTWEIGHT OBJECTS TO BECOME DANGEROUS
AIRBORNE PROJECTILES. HIGH PROFILE VEHICLES AND VEHICLES PULLING
TRAILERS CAN BE FLIPPED BY CROSSWINDS. BLOWING DUST CAN QUICKLY
REDUCE VISIBILITY TO NEAR ZERO...RESULTING IN HAZARDOUS DRIVING
CONDITIONS AND ACCIDENTS INVOLVING MOTORISTS TAKEN BY SURPRISE.
BLOWING DUST OR SAND CAN ALSO BE A HEALTH HAZARD FOR THOSE WITH
RESPIRATORY PROBLEMS. SECURE LIGHTWEIGHT OBJECTS. AVOID TRAVELING
ON ROADS WITH CROSSWINDS.

&&

$$
3 follow-up statements
407 
WWUS75 KPUB 291233 CCA
NPWPUB

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
532 AM MST WED DEC 29 2010

COZ072>075-087-088-291915-
/O.UPG.KPUB.HW.A.0005.101229T1600Z-101230T0100Z/
/O.COR.KPUB.HW.W.0012.101229T1800Z-101230T0300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...WALSENBURG...TRINIDAD
532 AM MST WED DEC 29 2010

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 


* LOCATION...THE SANGRE DE CRISTO MOUNTAINS AND HIGHER TERRAIN
  ALONG AND WEST OF SOUTHERN I-25 CORRIDOR IN HUERFANO AND WESTERN
  LAS ANIMAS COUNTIES...WHICH INCLUDES BUT IS NOT LIMITED
  TO...TRINIDAD...WALSENBURG...AND LA VETA PASS.

* CAUSE AND TIMING...A STRONG STORM SYSTEM MOVING INTO THE GREAT
  BASIN REGION THIS AFTERNOON WILL HELP TO BRING STRONG AND
  DAMAGING WINDS TO THE SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT
  LOWER PLAINS FROM LATE THIS MORNING THROUGH THE EARLY EVENING.

* WIND...WESTERLY AT 30 TO 40 MPH WITH STRONG AND DAMAGING GUSTS
  OF 60 TO 80 MPH AT TIMES.

* IMPACT...POSSIBLE PROPERTY DAMAGE...TREE DAMAGE AND POWER
  OUTAGES. HAZARDOUS TRAVEL CONDITIONS CAN ALSO BE EXPECTED...ESPECIALLY
  ON NORTH SOUTH ORIENTED ROADWAYS...DUE TO THE STRONG CROSSWINDS.
  THIS INCLUDES THE SOUTHERN INTERSTATE 25 CORRIDOR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAPABLE OF CAUSING POWER OUTAGES AND PROPERTY DAMAGE
ARE EXPECTED.

THESE WINDS CAN CAUSE LIGHTWEIGHT OBJECTS TO BECOME DANGEROUS
AIRBORNE PROJECTILES. HIGH PROFILE VEHICLES AND VEHICLES PULLING
TRAILERS CAN BE FLIPPED BY CROSSWINDS. BLOWING DUST CAN QUICKLY
REDUCE VISIBILITY TO NEAR ZERO...RESULTING IN HAZARDOUS DRIVING
CONDITIONS AND ACCIDENTS INVOLVING MOTORISTS TAKEN BY SURPRISE.
BLOWING DUST OR SAND CAN ALSO BE A HEALTH HAZARD FOR THOSE WITH
RESPIRATORY PROBLEMS. SECURE LIGHTWEIGHT OBJECTS. AVOID TRAVELING
ON ROADS WITH CROSSWINDS.

&&

$$
666 
WWUS75 KPUB 291539
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
839 AM MST WED DEC 29 2010

COZ072>075-087-088-292145-
/O.CON.KPUB.HW.W.0012.101229T1800Z-101230T0300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...WALSENBURG...TRINIDAD
839 AM MST WED DEC 29 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

* LOCATION...THE SANGRE DE CRISTO MOUNTAINS AND HIGHER TERRAIN 
  ALONG AND WEST OF SOUTHERN I-25 CORRIDOR IN HUERFANO AND 
  WESTERN LAS ANIMAS COUNTIES...WHICH INCLUDES BUT IS NOT 
  LIMITED TO... TRINIDAD...WALSENBURG...AND LA VETA PASS. 

* CAUSE AND TIMING...A STRONG STORM SYSTEM MOVING INTO THE GREAT 
  BASIN REGION THIS AFTERNOON WILL HELP TO BRING STRONG AND 
  DAMAGING WINDS TO THE SANGRE DE CRISTO MOUNTAINS AND THE 
  ADJACENT LOWER PLAINS FROM LATE THIS MORNING THROUGH THE EARLY 
  EVENING. 

* WIND...WESTERLY AT 30 TO 40 MPH WITH STRONG AND DAMAGING GUSTS 
  OF 60 TO 80 MPH AT TIMES. 

* IMPACT...POSSIBLE PROPERTY DAMAGE...TREE DAMAGE AND POWER 
  OUTAGES. HAZARDOUS TRAVEL CONDITIONS CAN ALSO BE EXPECTED... 
  ESPECIALLY ON NORTH SOUTH ORIENTED ROADWAYS...DUE TO THE 
  STRONG CROSSWINDS. THIS INCLUDES THE SOUTHERN INTERSTATE 25 
  CORRIDOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAPABLE OF CAUSING POWER OUTAGES AND PROPERTY DAMAGE
ARE EXPECTED.

THESE WINDS CAN CAUSE LIGHTWEIGHT OBJECTS TO BECOME DANGEROUS
AIRBORNE PROJECTILES. HIGH PROFILE VEHICLES AND VEHICLES PULLING
TRAILERS CAN BE FLIPPED BY CROSSWINDS. BLOWING DUST CAN QUICKLY
REDUCE VISIBILITY TO NEAR ZERO...RESULTING IN HAZARDOUS DRIVING
CONDITIONS AND ACCIDENTS INVOLVING MOTORISTS TAKEN BY SURPRISE.
BLOWING DUST OR SAND CAN ALSO BE A HEALTH HAZARD FOR THOSE WITH
RESPIRATORY PROBLEMS. SECURE LIGHTWEIGHT OBJECTS. AVOID TRAVELING
ON ROADS WITH CROSSWINDS.

&&

$$
875 
WWUS75 KPUB 292121
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MST WED DEC 29 2010

COZ072>075-087-088-292230-
/O.CAN.KPUB.HW.W.0012.000000T0000Z-101230T0300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
221 PM MST WED DEC 29 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE HIGH
WIND WARNING FOR THE SANGRE DE CRISTO MOUNTAINS...HUERFANO COUNTY
AND WESTERN LAS ANIMAS COUNTY. 

THERE WILL STILL BE AREAS OF STRONG GUSTY WINDS OF 50 TO 70 MPH
INTO THE EARLY EVENING HOURS. 


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Dec 28, 7:36 PM MST, 8 hours 58 minutes earlier.

Area forecast discussion, Dec 28, 7:36 PM MST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
736 PM MST TUE DEC 28 2010

.UPDATE...

INCOMING 00Z/29TH NAM DATA SUGGESTS THAT THE WIND POTENTIAL WILL
BE SOME 5 TO 10 PERCENT LOWER/WEAKER THAN THE 18Z/28TH NAM DATA
INDICATED OVER OUR HIGH WIND WATCH ZONES(ZONE 72 THROUGH 75 AND
87/88)...THEREFORE WILL CONTINUE WITH EXISTING HIGH WIND WATCH.
CURRENT GRIDS/ZONES HAVE LOCALIZED WIND GUSTS NEARING 80 MPH FOR
BRIEF PERIODS OVER FAVORED HIGHER TERRAIN AREAS AND WILL CONTINUE
TO PAINT GRIDS/ZONES THIS WAY...ESPECIALLY PORTIONS OF ZONE 75.
IF 06Z/29TH MODELS COME IN WITH STRONGER WIND POTENTIAL THEN
CURRENTLY INDICATED...THEN WFO PUEBLO MAY STILL UPGRADE THE
CURRENT HIGH WIND WATCH. PLEASE STAY TUNED.

&&

.PREV DISCUSSION... /ISSUED 251 PM MST TUE DEC 28 2010/

SHORT TERM...

(TONIGHT AND WEDNESDAY)

CONCERNS IN THE SHORT TERM INCLUDE THE POTENTIAL FOR HIGH WINDS ON
WED...AND SNOW AMOUNTS ALONG THE CONTINENTAL DIVIDE AND WINTER
WEATHER HIGHLIGHTS.

WEAK SHRTWV TROF WL BE MOVING ACRS THE STATE TONIGHT BUT WL HAVE
LITTLE AFFECT ON THE WEATHER AND THE FORECAST AREA WL REMAIN DRY
TONIGHT.  LATE TONIGHT WESTERLY FLOW ALOFT INCREASES SOME OVER AND
NR THE SERN MTS AND AT THE SFC WL LIKELY RESULT IN SOME WESTERLY
BREEZES NR THE MTS THAT WL KEEP TEMPS ON THE MILD SIDE IN THOSE
LOCATIONS.

WEDNESDAY THE NEXT UPR TROF WL MOVE INTO ID AND NV.  AHEAD OF THIS
SYSTEM...ABUNDANT MSTR WL SPREAD INTO AREAS ALONG THE CONTDVD...WITH
SNOW LIKELY BEGINNING IN THE EARLY MORNING AND THEN INCREASING BY
AFTERNOON...WITH A FEW INCHES OF ACCUMULATION EXPECTED OVR THE
HIGHER ELEVATIONS OF THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS
AND THE EASTERN SAWATCH MTS.  THE REST OF THE CONTDVD AREA WL LIKELY
SEE SOME SNOW...BUT ACCUMULATIONS SHOULD BE LIGHT.  THIS WL BE A
LONG PERIOD SNOW EVENT FOR THE CONTDVD AND WITH THE UPR FLOW BEING
SWRLY...IT LOOKS LIKE THE ERN SAN JUAN MTS WL BE THE HARDEST HIT
AREA...AS WELL AS THE EASTERN SAWATCH MTS (ABOVE 11000FT)...AND WL
ISSUE A WINTER STORM WARNING. THE LA GARITA MTS...SAGUACHE COUNTY
WEST OF THE CONTDVD BELOW 10000 FT AND THE UPR RIO GRAND VALLEY AND
ERN SAN JUANS BELOW 10000 FT WL ALSO SEE ACCUMULATIONS BUT ARE NOT
AS OROGRAPHICALLY FAVORED SO WL GO WITH AN ADVISORY FOR
NOW...STARTING AT 11 AM WED.  IT ALSO LOOKS LIKE IN THE AFTERNOON
THERE WL BE THE POTENTIAL FOR ISOLD TO SCT SNOW OVR PORTIONS OF THE
SANGRES.

THE OTHER ISSUE IN THE POTENTIAL FOR STRONG WINDS...MAINLY OVR AND
NR THE SANGRES.  MODEL CROSS-SECTIONS SHOW THE BEST ARE FOR A
POTENTIAL HIGH WIND EVENT WL BE OVR THE SOUTHERN SANGRES AND THE
I-25 CORRIDOR IN LAS ANIMAS AND HUERFANO COUNTIES.  THE
CROSS-SECTIONS SHOWS A MT TOP STABLE LAYER DEVELOPING BY MID TO LATE
WED MORNING AND REMAINING AS SUCH THRU THE AFTERNOON.  AT THE SAME
TIME THE WINDS AT MT TOP LEVEL ARE FORECAST TO BE WEST AT ABOUT 45KT
AT 15Z INCREASING TO ABOUT 60-65 KTS BY 18Z WITH REVERSE SHEAR AS
WELL...THIS CONTINUES THRU THE AFTERNOON...BUT AS YOU THEN GET INTO
THE EVENING...THE WINDS START TO BECOME MORE SWRLY.  CROSS-SECTIONS
FARTHER NORTH SHOW CONDITIONS A BIT LESS FAVORABLE FOR HIGH WINDS.
SO FOR NOW WL ISSUE A HIGH WIND WATCH FOR THE SANGRE DE CRISTO MTS
AND HUERFANO AND WESTERN LAS ANIMAS COUNTY.

SO WITH THE WINDY AND BREEZY CONDITIONS OVR MUCH OF THE AREA
WED...THIS IS A CONCERN WITH REGARDS TO FIRE WEATHER.  THE LIMITING
FACTOR IS THE HUMIDITIES WHICH ARE CURRENTLY EXPECTED TO STAY ABOVE
15 PERCENT...AND THUS WL NOT ISSUE A FIRE WEATHER HIGHLIGHT.

WITH THE WINDS BRINGING GOOD MIXING...TEMPS WL BE WARM AND QUITE A
BIT ABOVE NORMAL OVR THE PLAINS.

LONG TERM...

(WEDNESDAY NIGHT THROUGH TUESDAY)

MODELS STILL HAVING ALL KINDS OF STRUGGLES THROUGH THE EXTENDED
WITH VERY LOW CONFIDENCE IN THE FORECAST BEYOND FRIDAY AFTERNOON.
THE GFS CONTINUES TO BE THE OUTLIER...MUCH FASTER THAN THE NAM AND
ECMWF AND USE A BLEND OF THE NAM AND ECMWF FOR THE EXTENDED.

A STRONG STORM SYSTEM OVER THE GREAT BASIN IS FORECAST TO
STRENGTHEN AND MOVE ACROSS THE ROCKIES WEDNESDAY NIGHT INTO
THURSDAY. EXPECT SNOW TO BE ONGOING ALONG THE CONTINENTAL DIVIDE
WEDNESDAY NIGHT WITH INCREASING INTENSITY...ESPECIALLY SOUTH OVER
THE SAN JUAN RANGE WHERE SOUTHWESTERLY FLOW PROVIDES FAVORABLE
OROGRAPHIC LIFT. ELSEWHERE ALONG THE CONTINENTAL DIVIDE...SNOW
WILL BE LIGHT TO MODERATE THROUGH THE OVERNIGHT HOURS. THE OTHER
FORECAST CONCERN FOR WEDNESDAY EVENING WITH BE HOW LONG THE WINDS
LINGER OVER THE SOUTHERN SANGRE DE CRISTO RANGE AND ADJACENT
PLAINS. CURRENTLY MODEL PROGS INDICATE WINDS WILL SUBSIDE AROUND
SUNSET AND DECREASE AROUND 01Z. MODEL RUNS HAVE BEEN PROGRESSIVELY
EXTENDING THE PERIOD OF STRONGER WINDS...SO THIS WILL HAVE TO BE
MONITORED AND HIGHLIGHTS MAY NEED TO BE ADJUSTED IF FUTURE MODEL
RUNS INDICATE WINDS WILL KEEP GOING PAST SUN DOWN.

THE UPPER LOW IS FORECAST TO BEGIN SHIFTING EAST ACROSS COLORADO
ON THURSDAY AND INTO NEBRASKA THURSDAY NIGHT. THE NAM AND ECMWF
ARE SIMILAR IN TIMING AND TRACK WITH THE GFS FASTER BY ABOUT 12 TO
18 HOURS. SNOW SHOULD BE HEAVY...ESPECIALLY OVER THE SAN JUAN
RANGE AND SOUTHWEST FACING SLOPES OF THE CONTINENTAL DIVIDE ON
THURSDAY AS FLOW ALOFT AND MOISTURE INCREASE AS WELL AS MORE
UNSTABLE CONDITIONS ENTER THE REGION WITH THE UPPER LOW. WINDS
WILL ALSO CONTINUE TO BE GUSTY ACROSS THE EASTERN PLAINS SOUTH OF
HIGHWAY 50 DURING THE AFTERNOON WITH A STRONG SOUTHWESTERLY JET
OVER THE REGION AND TIGHTER GRADIENT SETTING UP ACROSS THE REGION.
WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE THROUGH THE AFTERNOON.
AFTERNOON HIGH TEMPERATURES LOOK TO TOP OUT IN THE LOWER TO MID
50S FOR THE PLAINS...ENJOY IT BECAUSE MUCH COLDER TEMPERATURES ARE
ON THEIR WAY. THE NAM AND ECMWF ARE ALSO PRETTY CONSISTENT ON
SNOW DEVELOPING ALONG A VERY STRONG COLD FRONT OVER NORTHERN
COLORADO BY LATE IN THE AFTERNOON. THIS FRONT WILL OOZE DOWN THE
FRONT RANGE AND INTO THE PALMER DIVIDE BY LATE AFTERNOON WITH SNOW
DEVELOPING BY 00Z. MODELS IN DECENT AGREEMENT ON FRONTAL TIMING
WITH THE FRONTAL SURGE ACROSS THE PLAINS OCCURRING AROUND 03 TO
06Z. STRONG NORTHERLY WINDS ALONG WITH ARCTIC AIR WILLS SURGE
SOUTH WITH PRECIPITATION DEVELOPING ALONG THE FRONT. THE PREVIOUS
SEVERAL MODEL CYCLES HAVE KEPT MOST OF THE PRECIPITATION ALONG AND
NORTH OF THE HIGHWAY 50 CORRIDOR THURSDAY NIGHT INTO FRIDAY
HOWEVER THE LATEST RUN HAS SHIFTED THE SNOW FURTHER SOUTH.
CURRENTLY THINK THE MOST LIKELY AREA TO SEE SNOW ACCUMULATIONS
ACROSS THE PLAINS WILL BE ALONG THE PALMER DIVIDE AND MINOR
ACCUMULATIONS NORTH OF HIGHWAY 50. THE MAIN STORY WILL BE THE COLD
AIR. ARCTIC AIR FROM THE NORTH WILL QUICKLY ADVECT INTO THE AREA
BY MIDNIGHT WITH TEMPERATURES PLUNGING INTO THE SINGLE DIGITS FOR
THE PLAINS. SNOWFALL TOTALS OVER THE SAN JUAN RANGE WILL LIKELY BE
AROUND 1 TO 3 FEET WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY ON
SOUTHWEST FACING SLOPES. LOCATIONS OVER THE CENTRAL MOUNTAINS
WILL SEE AROUND A FOOT OF SNOW WITH LOCALLY HIGHER AMOUNTS. OTHER
LOCATIONS ALONG THE CONTINENTAL DIVIDE WILL LIKELY SEE LESS SNOW
DUE TO THE LESS OROGRAPHICALLY FAVORED SOUTHWEST FLOW WITH UP TO A
FOOT OF SNOWFALL EXPECTED. ACCUMULATIONS OVER THE PLAINS ARE
DIFFICULT AT THIS POINT AND DEPEND ON THE TRACK OF THE STORM.
ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE ALONG THE PALMER
DIVIDE WHILE LOCATIONS NORTH OF HIGHWAY 50S WILL ONLY SEE AN INCH
OR TWO.

THE UPPER LEVEL STORM SYSTEM EJECTS INTO THE NORTHERN PLAINS BY
FRIDAY AFTERNOON WITH ALL PRECIPITATION ACROSS THE PLAINS
DISSIPATING BY 18Z. COLD NORTHERLY FLOW WILL LIKELY KEEP LIGHT
SNOW GOING OVER THE HIGHER TERRAIN THROUGH THE DAY FRIDAY.
NORTHERLY FLOW WILL KEEP COLD AIR ADVECTING INTO THE REGION DURING
THE DAY FRIDAY. GUIDANCE CONTINUES TO COME IN COLDER WITH THE
LATEST HIGHS NOT GETTING OUT OF THE SINGLE DIGITS FRIDAY
AFTERNOON. DID LOWER THE HIGHS INTO THE MID TEENS FOR THE PLAINS
FRIDAY BUT THIS MAY NOT BE COLD ENOUGH AND MAY NEED TO BE DROPPED
A GOOD 5 TO 10 DEGREES IF THE NEXT MODEL CYCLES CONTINUES TO
INDICATE COLDER CONDITIONS. FRIDAY NIGHT INTO SATURDAY MORNING
WILL BE EXTREMELY COLD WITH LOWS IN MANY LOCATIONS BELOW ZERO.

BEYOND FRIDAY NIGHT...MODELS AND ENSEMBLES ARE ALL OVER THE PLACE
IN HOW TO EVOLVE THE PATTERN. A MAJORITY OF THE GFS ENSEMBLE
SOLUTIONS WANT TO KEEP A BROAD TROUGH OVER THE WEST AND CENTRAL
CONUS WITH CONTINUED NORTHERLY FLOW ACROSS THE REGION. THE ECMWF
IS MORE ZONAL WITH SLIGHTLY WARMER CONDITIONS WHILE THE GFS
DEVELOPS A RIDGE OVER THE REGION WITH A DECENT WARM UP BY EARLY
NEXT WEEK. TRENDED WITH THE GFS ENSEMBLE WITH LONGWAVE TROUGH OVER
MUCH OF THE COUNTRY. THIS WILL KEEP THE AREA UNDER NORTHERLY FLOW
AND KEEP THE AREA COOL THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK. THE MOST LIKELY AREA TO SEE PRECIPITATION WILL BE OVER THE
CONTINENTAL DIVIDE...BUT CONFIDENCE IS VERY LOW IN THE FORECAST.
88

AVIATION...

EXPECT VFR CONDITIONS TONIGHT AND WEDNESDAY AT THE THREE
TAF SITES.  EXPECT BREEZY TO WINDY CONDITIONS ACRS THE MUCH OF THE
AREA WED. NR THE SANGRE DE CRISTO MTS WIND GUSTS OF 60-70KTS WL BE
POSSIBLE WED.  ALONG THE CONTDVD SNOW WILL DEVELOP WED WITH CLOUDS
AND SNOW OBSCURING THE MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR COZ072>075-087-088.

WINTER WEATHER ADVISORY FROM 11 AM WEDNESDAY TO 5 AM MST FRIDAY
FOR COZ064-066-067.

WINTER STORM WARNING FROM 11 AM WEDNESDAY TO 5 AM MST FRIDAY FOR
COZ060-068.

&&
Hazardous weather outlook, Dec 28, 7:48 PM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
748 PM MST TUE DEC 28 2010

COZ058>089-093>099-300300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
748 PM MST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POTENTIAL FOR HIGH WINDS TO DEVELOP BY LATE WEDNESDAY
MORNING AND THEN CONTINUE THROUGH WEDNESDAY AFTERNOON...OVER THE
SANGRE DE CRISTO MOUNTAINS AND THE SOUTHERN INTERSTATE 25 CORRIDOR
OF HUERFANO AND WESTERN LAS ANIMAS COUNTIES. WIND GUSTS IN EXCESS
OF 60 MPH WILL BE POSSIBLE...AND COULD BE AS HIGH AS 80 MPH.

HEAVY SNOW WILL IMPACT THE SOUTHWEST AND CENTRAL MOUNTAINS
WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT AS A LOW PRESSURE
SYSTEM DROPS TOWARDS THE GREAT BASIN. THE HEAVIEST SNOW IS
EXPECTED TO FALL ACROSS THE EASTERN SAN JUAN MOUNTAINS WHERE
SNOWFALL AMOUNTS ON THE ORDER OF 1 TO 2 FEET IS EXPECTED. LESSER
AMOUNTS OF UP TO 1 FOOT WILL BE POSSIBLE ACROSS THE SAWATCH RANGE.
THE REST OF THE SOUTHWEST MOUNTAINS AND CENTRAL MOUNTAINS WILL
ALSO SEE SNOW...BUT ACCUMULATIONS WILL LIGHTER...WITH GENERALLY 8
TO 14 INCHES BY FRIDAY MORNING OVER THE LA GARITA MOUNTAINS.

AS THE LOW PRESSURE SYSTEM MOVES ACROSS COLORADO THURSDAY AND
THURSDAY NIGHT...IT WILL SEND AN ARCTIC COLD FRONT ACROSS THE
STATE BRINGING SOME OF THE COLDEST AIR OF THE SEASON TO SOUTH
CENTRAL AND SOUTHEAST COLORADO. SNOW WILL SPREAD EASTWARD ACROSS
THE SOUTHEAST MOUNTAINS AND PLAINS THURSDAY NIGHT THROUGH EARLY
FRIDAY WITH LIGHT ACCUMULATIONS POSSIBLE...HOWEVER PORTIONS OF
TELLER AND NORTHERN EL PASO COUNTIES COULD SEE A FEW INCHES. HIGH
TEMPERATURES ON FRIDAY WILL TOP OUT IN THE SINGLE DIGITS AND TEENS
ACROSS THE SOUTHEAST PLAINS...WITH SINGLE DIGITS AND BELOW ZERO
READINGS ACROSS THE MOUNTAINS. LOW TEMPERATURES FRIDAY NIGHT WILL
DROP TO BETWEEN 0 AND 20 BELOW ZERO...WITH THE COLDEST READINGS
ACROSS THE MOUNTAINS AND MOUNTAIN VALLEYS. COMBINED WITH LIGHT
NORTHERLY WINDS...WIND CHILLS WILL DROP TO AROUND 15 BELOW ACROSS
THE PLAINS...AND TO AROUND 25 TO 30 BELOW ACROSS THE MOUNTAINS
THROUGH SATURDAY MORNING.

PRECAUTIONS SHOULD BE TAKEN NOW IN PREPARATION FOR THE POTENTIAL
FOR HEAVY SNOW ACROSS THE WESTERN MOUNTAINS...AND THE BITTER COLD
TEMPERATURES EXPECTED ACROSS ALL OF THE REGION BY FRIDAY. TAKE
ACTION NOW TO PREVENT PIPES FROM FREEZING WHEN THE COLD AIR
ARRIVES...AND IF YOU HAVE TRAVEL PLANS ACROSS SOUTH CENTRAL OR
SOUTHEAST COLORADO WEDNESDAY THROUGH FRIDAY...KEEP INFORMED OF THE
LATEST FORECASTS AND BE PREPARED FOR THE POTENTIAL FOR WINTER
DRIVING CONDITIONS...PARTICULARLY IN AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

High Wind Warnings in Colorado, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.